An Increase in Lawsuits Related to Peripheral Neuropathy after New Warning Labels are Produced

Three of the most commonly prescribed antibiotics in hospitals have been hit with a number of new lawsuits following FDA required updates to the drugs’ warning-labels that outline the substantial long-term risk of peripheral neuropathy, including severe pain, burning, tingling, or numbness from taking the drug. Levaquin, Avelox and Cipro are part of a class of antibiotics called fluoroquinolones, which are prescribed to treat infection.In late 2013, the FDA required that the manufacturers of these drugs include updated warning labels that caution that peripheral neuropathy problems and the associated debilitating issues may last for years after an individual stops taking the antibiotic and potentially result in permanent nerve damage. (Prior warning labels on these often over-prescribed drugs erroneously suggested that peripheral neuropathy problems in its users were rare and often resolved once the user stops taking the medication.) Subsequently, in August 2014, researchers found users of fluoroquinolones are at a higher risk of developing peripheral neuropathy. Given the recent change in labeling and the subsequent supporting study, hundreds of patients who experienced peripheral neuropathy problems havefiled suit with hundreds more expected in the coming months.

 

Real Time Analytics